Hail, McCook
- When
- August 28, 2:32 PM CST to 2:34 PM CST
- Where
- McCook County, 3.07 mi ENE of Center
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.840, -97.290
An unstable warm sector with MUCAPE up to 2000-2500 J/kg developed during the afternoon between an advancing cold front across southeast South Dakota and a gangly warm front extending into southwest Minnesota. An approaching weak impulse spurred rapid development of multiple rounds of storms near the warm front, initially discrete, with upscale growth into short bowing segments.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
An unstable warm sector with MUCAPE up to 2000-2500 J/kg developed during the afternoon between an advancing cold front across southeast South Dakota and a gangly warm front extending into southwest Minnesota. An approaching weak impulse spurred rapid development of multiple rounds of storms near the warm front, initially discrete, with upscale growth into short bowing segments. Secondary development occurred during the evening along the cold front, which evolved into a slow-moving linear system with hail, wind, and heavy rainfall with shear vectors increasingly parallel to the boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 28, 2:09 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 309 PM CDT Sat Aug 28 2021 .SHORT TERM...(This Evening through Sunday) Issued at 309 PM CDT Sat Aug 28 2021 Mid-afternoon surface analysis shows surface low near/just south of KMHE, with a cool front extending southwest to near KANW, and a warm front/outflow boundary east-northeast to near KTKC-KRWF vicinity. Areas along/northwest of these boundaries have seen continued cloud cover/light shower activity much of the day, reinforcing the thermal gradient across the boundaries as the warm sector sees temperatures climb into the upper 80s as of 20Z. This combined with dew points in the mid-upper 70s yields MUCAPE values in the 2000-2500 J/kg in the warm sector. Main upper trough is located over eastern MT/WY, with a lead wave moving east through southwest SD. This will likely be the needed trigger for more extensive convective development, expected to ramp up quickly 21Z-22Z or shortly thereafter. Increasing deep layer shear with the approaching trough will be largely post-frontal, though will be locally enhanced near the boundaries. Still looking at initially discrete cells capable of very large hail, damaging winds and perhaps a tornado, the latter of which is most likely near the boundaries. As the storms quickly grow upscale through 29/00Z, looking at a transition to a primarily wind threat from linear segments. Expect greatest intensity through around 11pm or midnight, with the line becoming more outflow dominant as they move approach the MN/IA Highway 60 corridor, as 0-3km shear vector becomes more parallel to the advancing line. This should lead to a weakening trend through the latter half of the night, though still a potential for locally heavy rainfall. Sunday should be a much nicer day all around, with modest northwest flow bringing in cooler and drier air. .LONG TERM...(Sunday Night through Saturday) Issued at 309 PM CDT Sat Aug 28 2021 Late Sunday night into Monday, models depict a weak upper level jet sliding east into western portions of South Dakota/Nebraska, with an 850mb warm front somewhere in the vicinity from southwest SD into southeast Nebraska. Lift in the left exit region of the approaching jet, combined with an associated mid-level wave and the warm front will bring a chance of storms to the Missouri Valley region Monday morning. Soundings indicate a stout capping inversion around 700mb, above which lapse rates are favorable for large hail. However, the question will be weather the modest lift as mentioned above will be enough to generate storms that can tap into this unstable layer. Even is they do, effective shear is only marginally supportive of organized convection, though if, by chance, a storm can become surface-based, shear would be enhanced due to southeasterly low level flow beneath the westerlies above 800mb. Confidence is low in severe threat at this time, though it does appear favorable that at least elevated showers/storms will develop in the Missouri Valley through the morning, then expand/move eastward with the mid-upper level support through Monday night. Upper ridging builds across the northern Plains Tuesday through Wednesday, gradually shifting east into the Great Lakes, which allows more active southwest flow to develop across the Dakotas. Periods of showers/storms will be possible late week into the first half of the Labor Day weekend, initially favored over the northwest half of the forecast area, as the southeast may still be influenced more greatly by the slowly departing upper ridge. The late week rain could bring a period of cooler weather to start the holiday weekend as well. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1252 PM CDT Sat Aug 28 2021 Focus through this TAF period will be on potential for scattered strong to severe thunderstorms during the late afternoon and evening. While exact details are still uncertain, storms are expected to develop along a frontal boundary in the James River Valley 21Z-23Z time frame, then progress quickly east through 29/04Z-06Z. The strongest storms will be capable of large hail and/or damaging wind gusts, possibly in excess of 60kt. Large hail would be the greater threat for the KHON-KMHE areas, while the greater threat transtions to wind as storms become more linear approaching the I-29 corridor, including KBKX-KFSD and into southwest Minnesota. After the line of storms passes, potential for several hours of MVFR or lower ceilings in post-frontal stratus, but VFR conditions are expected to be prevalent by daybreak Sunday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 510 AM CDT Sat Aug 28 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-291015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 510 AM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms may develop across the area this morning through mid day. While widespread severe weather is not expected, an isolated storm could produce wind to 60 mph and hail to the size of quarters. More significant thunderstorms are expected to develop later this afternoon and evening. Some severe storms are likely with hail to the size of golf balls, wind gusts to 75 mph, and even an isolated tornado possible as the they push eastward over the area through midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 AM CDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM TSTM WND DMG 2 NNW BERESFORD 43.10N 96.80W
08/27/2021 LINCOLN SD PUBLIC
DELAYED REPORT - SOCIAL MEDIA REPORT
INDICATES A BILLBOARD ON THE NORTHBOUND SIDE
OF I-29 WAS BROKEN IN HALF BY STRONG WINDS.
&&
ATThe Sioux Falls radar (KFSD), 53 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
24 thunderstorm wind, 9 hail, 8 flash flood, 5 tornado, 1 funnel cloud. Local standard time, as filed.
Pickup truck was blown around the road by thunderstorm wind gusts.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Several power poles snapped by thunderstorm wind gusts. Property damage costs are a rough estimate.
Wind gusts estimated by Emergency Manager. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Based on Sentinel satellite imagery, a tornado spun up in Turner County southwest of the intersection of 279th Street and 464th Avenue. The tornado traveled east-northeast for around one-half mile through open farmland before it crossed into Lincoln County. While in Turner County, the tornado was rated EFU, but in Lincoln County it was rated EF1. The average path width in Turner County was 30 yards.
Based on Sentinel satellite imagery, the tornado spun up in Turner County around 2 miles west southwest of Lennox in a field southwest of the intersection of 464th Avenue and 279th Street. The tornado tracked east-northeast for around one-half mile and crossed into Lincoln County just south of the intersection of 279th Street and 464th Avenue. After another half mile, the tornado uprooted seven large cottonwood trees and damaged numerous others at the Lenkota Country Club. The tornado continued into the western portions of Lennox north of the city park, with a majority of damage to large trees between 4th and 5th Avenue as the path turned more eastward and eventually a bit southeastward. The most significant damage occurred as the tornado approached State Highway 17, with a trampoline deposited high in a gnarled tree along South Cherry Street, and the complete destruction of a shed just east of Highway 17. The tornado lifted about a quarter mile east of Highway 17, just east of Lennox. Areas south of the path experienced strong rear-flank winds. While in Turner County, the tornado was rated EFU, while in Lincoln County it was rated EF1. The average path width for the tornado was 100 yards. Property damage costs are a rough estimate.
Thunderstorms winds uprooted several pine trees in a row at the Lennox Cemetery.
The west facing roof was removed from a metal outbuilding by strong thunderstorm wind gusts. Property damage costs are a rough estimate.
Most of the rubber roof liner on the section of Lennox High School with the band and shop classrooms was removed by thunderstorm winds. Interior ceilings and equipment incurred water damage. Property damage costs are a rough estimate.
Several large trees trunks were snapped in the city park.
One shed was completely destroyed, and two were left with damaged doors, roofs and east facing walls when strong thunderstorm wind gusts plowed through a business on the south edge of Lennox. Property damage costs are a rough estimate.
Thunderstorm wind gust was measured by a personal weather station.
Based on Sentinel satellite imagery and confirmed with ground survey, a brief tornado spun up around 2 miles east of Lennox, just west of the Mount Olivet Cemetery. The tornado tracked east-northeast for less than one mile across open fields and wetlands, and dissipated 3 miles east-northeast of Lennox near the intersection of 278th Street and 468th Avenue. The average path width was 20 yards.
Several trees had large limbs of 3 to 6 inch diameter broken off by thunderstorm winds. A flag pole was bent.
Thunderstorms winds ripped the west end off a barn roof after door failure. Property damage costs are a rough estimate.
A narrow path of crop damage, possibly related to a miso vortex within a broader wind field, was identified using Sentinel satellite imagery.
Metal roof pieces from a house were blown across the county road to the east. Several trees were gnarled with limbs down. Property damage costs are a rough estimate.
This tornado formed 2 miles north-northwest of Worthing, around one-half mile east of Interstate 29 and north of 278th Street. The tornado tracked northeast and then east-northeast for around one and one-half miles across open farmland and lifted 3 miles north-northeast of Worthing just south of 277th Street. The average path width, identified by crop damage in Sentinel satellite imagery, was 20 yards.
A car dealership sign was destroyed by thunderstorm wind gusts. Property damage costs are a rough estimate.
Two semi-trucks were flipped by thunderstorm wind gusts a little south of Exit 68 on Interstate 29. Property damage costs are a rough estimate.
Thunderstorm winds snapped several 6 to 12 inch diameter limbs.
Several power poles were snapped by thunderstorm winds. Property damage costs are a rough estimate.
A tornado spun up 4 miles northeast of Worthing, one-half mile north of 278th Street just east of 475th Avenue. The tornado tracked northeast for a little over a mile before it lifted 4 miles south of Harrisburg, just southwest of the intersection of 277th Street and 476th Avenue. Damage was limited to crops with the path defined on Sentinel satellite imagery. The average path width was 20 yards.
Thunderstorm wind gusts caused partial collapse of a pair of grain bins. Property damage costs are a rough estimate.
A large tree was knocked onto a fence at the Spencer Dog Park.
A narrow path of crop damage, possibly related to a miso vortex within a broader wind field, was identified using Sentinel satellite imagery. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm wind gusts resulted in significant tree damage.
Wind gust was measured by a personal weather station.
Thunderstorm wind gusts downed a large tree.
Branches from a large cottonwood tree were blown upward and landed on the roof of a house.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail varied from half-dollar to golf ball size.
Numerous roads in Tea were under water. Significant flooding with up to 2 feet of water was reported on portions of 271st Street and Heritage Parkway.
Water pooled up to two feet deep in the backyard of an apartment complex near 41st Street and South Dakota Highway 11.
The roadway of 6th Street and Cliff Avenue was estimated to around a foot deep.
Ponding of water caused water to reach basements.
Significant ponding of water resulted in some basement flooding.
Significant ponding and flooding of a small creek resulted in some basement flooding in lower spots.
Significant street flooding continued along Heritage Parkway and 271st Street.
As a response to 3 to 5 inches of rainfall across the southern portions of Sioux Falls, the Big Sioux at Western Avenue (gage site WAVS2) climbed into flood stage at 2130CST, with a crest 0.94 feet above flood stage at 2230CST. The Sioux Falls Marathon, which was scheduled to begin at 0530CST, was cancelled due to the overnight flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for South Dakota, 2021Warnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983294, 983295, 983296, 983214, 983297, 983182, 983132, 983218, 983222, 983226, 983966, 983231, 983299, 983193, 983237, 983244, 984363, 983250, 983206, 983252, 983300, 983256, 983264, 983945, 983212, 983301, 984366, 983302, 983303, 983304, 983306, 983307, 983308, 983309, 983311, 983312, 983313, 983314, 983315, 983317, and more.